June 2010

2010 Group Photo

Lectures at the restored 18th century farmhouse

Institut Beaumont

Field trips to practice techniques and visit river management projects

Toulourenc River

Toulourenc

Matt Teaching

Coffee Break

Restoration Projects

St. Denis-les-Bourg

Field Trip

Delicious Provencal meals with fresh market produce & local wines
Fresh Market Produce

Courtyard Dining

Wine Tours

Group Meals

And beautiful local scenery
Stunning Scenery

Nearby Hikes

Mont Ventoux

Schedule

Sunday – Arrive at l’Institut Beaumont.
19h : Wine Reception with Amuse Bouches (appetizers)

Monday
8h : River Restoration Overview : Connectivity and Flow Regimes (Kondolf)
9h15 : Student Introductions
10h : Pause Café (coffee break)
10h30 : Introduction to Tools in Fluvial Geomorphology (Kondolf and Piégay)
11h30 : Channel surveys, facies maps, sediment sampling
12h : Lunch in courtyard
13h : Evolution of Rivers; Regional Context and Issues (Piégay)
14h: Field – Toulouranc River: Facies mapping, long profile and cross-section surveys, pebble counts, and subsurface sampling techniques
17h30 : Optional Swimming, or return directly to l’Institut
19h30 : Dinner Provençal in the Courtyard
21h : WORKSHOP 1: Student Problem Presentations and Discussions

Tuesday (at l’Institut Beaumont)
8h : Geomorphology I : Channel Form and Process (Kondolf)
9h : Riparia, the Role of Vegetation in River Systems (Piégay)
10h : Pause Café (coffee break)
10h30 : Evolution of PreAlpine Rivers (Liébault)
11h30 : Restoring aquatic ecology, assessing macroinvertebrates (Gumiero)
12h30 : Lunch at l’Institut

14h00 : FIELD: Two contrasting tributaries to the Toulouranc, historical evolution worked out from maps, airphotos, and field evidence (Liébault), field sampling of macroinvertebrates (Gumiero)
18h : Optional Swimming, or return directly to l’Institut
19h30 : Dinner in Courtyard
21h : Evening Movie “River-Webs”

Wednesday
8h : Geomorphology II: Channel Adjustments and Hungry Water (Kondolf)
9h : ‘Espace de Liberte’ and other River Management Concepts (Piégay)
10h : Pause Café
10h30 : Wood in Rivers (Piégay)
11h30 : Hydrology & Hydraulics, Flood Frequency Analysis for Toulourenc & Ouveze
12h30 : Lunch in Courtyard
13h30 : Depart for Ouveze River
14h : FIELD EXERCISE : Canopy cover, dendrochronology, habitat measurements
16h : The Roman Bridge of Vaison, Origins and effects of the 1992 flood
17h : Free time to hike, read, rest, or stay in Vaison and explore the Roman Amphitheatre and Hill Village, etc.
18h30 : The terroir and wines of the Côtes du Rhone and Côtes du Ventoux, recent land-use trends (and tasting wines from divers terrains: Chateauneuf du Pape, Gigondas, Vacqueyras)
19h30 : Dinner in the Courtyard

WORKSHOP 2: Student Problem Presentations and Discussions

Thursday
8h : European River Restoration; Urban to Rural (Binder)
9h : North American River Restoration Case Studies (Kondolf)
10h : Pause Café
10h30 : Stream restoration in the UK: evolving priorities (Driver)
11h30 : SMALL GROUP : Lez River Management and Restoration Design
12h30 : Lunch at l’Institut
13h30 : Depart for Lez River
14h30 : Project tour and discussion
16h30 : Depart for Gigondas
17h : Tour of historic Gigondas cave, tasting
18h : Scenic drive back to l’Institut Beaumont through the Dentelles
19h30 : Dinner Provençal in the Courtyard

Friday
8h : depart northward up Rhone R Valley
10h30 : Pierre Bénite: Constructed side channel and minimum discharge augmentation in the Rhône River (Lamouroux)
12h30 : picnic lunch
14h : : Yzeron River : Urbanization-induced incision and downstream aggradation, proposed levee set-back and renaturalization (Schmitt)
17h : to hotel Lyon centre, check-in
19h30 : Option to join group in meal in traditional bouchon in Vieux Lyon.

Saturday (optional Field Trip in/around Lyon)
9h : Depart Lyon
10h : Ain River : former channel restoration, sediment augmentation near Varambon (Rollet, Piégay)
12h30 : Picnic Lunch
13h30 :Veyle River (what is the topic here?)
16h30 : Wrap up field trip, drop-off at Lyon Part-Dieu rail station

Download 2010 Course Brochure: IB_Brochure2010_FINAL